Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 12, 2024, 2:23 AM EDT for 4 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2024, 2:23 AM EDT (06:23 UTC)
- Expired
- Jul 12, 2024, 8:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Camden County, NC, Gates County, NC, Hertford County, NC, Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571
WGUS51 KAKQ 120623
FFWAKQ
NCC029-073-091-139-121215-
/O.NEW.KAKQ.FF.W.0039.240712T0623Z-240712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
223 AM EDT Fri Jul 12 2024
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Camden County in northeastern North Carolina...
Gates County in northeastern North Carolina...
Northeastern Hertford County in northeastern North Carolina...
Northwestern Pasquotank County in northeastern North Carolina...
* Until 815 AM EDT.
* At 223 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
1.5 inches of rain have fallen over the past 2 hours, but
excessive rainfall yesterday has made the region especially
vulnerable to additional flash flooding. Additional rainfall
amounts up to 1 inch are possible in the warned area through
sunrise. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gatesville, Sunbury, Gates, Harrellsville, Hobbsville, Roduco,
Corapeake, Easons Crossroads, Carter, Hazelton, Buckland, Savage,
Trotville, Drum Hill, Acorn Hill, Sandy Cross, Reynoldson, Rays
Beach and Eure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding by calling 757-899-2415, posting to the NWS
Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3655 7686 3655 7644 3638 7649 3633 7660
3633 7664 3631 7665 3631 7667 3629 7670
3628 7674 3629 7682 3632 7687 3636 7687
3640 7686
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Brown1 follow-up statement
328
WGUS71 KAKQ 121209
FFSAKQ
Flash Flood Statement
National Weather Service Wakefield VA
809 AM EDT Fri Jul 12 2024
NCC029-073-091-139-121219-
/O.EXP.KAKQ.FF.W.0039.000000T0000Z-240712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NC-Gates NC-Hertford NC-Pasquotank NC-
809 AM EDT Fri Jul 12 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 815 AM EDT THIS MORNING FOR
CAMDEN, GATES, NORTHEASTERN HERTFORD AND NORTHWESTERN PASQUOTANK
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT Saturday for
portions of northeast North Carolina and Virginia.
&&
LAT...LON 3655 7686 3655 7644 3638 7649 3633 7660
3633 7664 3631 7665 3631 7667 3629 7670
3628 7674 3629 7682 3632 7687 3636 7687
3640 7686
$$
RMMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:47 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 11, 8:47 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
847 PM EDT Thu Jul 11 2024
.SYNOPSIS...
A frontal boundary near the coast will lift back to the
northwest as a warm front tonight. Ample moisture ahead of the
front will allow for widespread showers and storms through
Friday Night. The front gradually washes out over the region
Saturday, with dry conditions returning Sunday through the
middle of next week. Heat returns later in the weekend through
the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 840 PM EDT Thursday...
Key Messages:
- Flood Watch in effect for much of the area.
- Heavy rainfall is expected to redevelop and spread inland
across the region tonight, potentially impacting central
Virginia for the morning rush on Friday.
Satellite and radar have calmed down for now with only modest
shower coverage noted across SE VA and NE NC. A few light
showers also extend up the coast into the Eastern Shore but
rainfall totals have been light so far this evening.
Regional models and CAMS all show the front bending to the west
later this evening into the overnight hours, allowing the
higher dew points and precipitable water values to spread west.
Along the frontal boundary, some modest 850mb frontogenesis is
also forecast to develop over central VA overnight. There is
disagreement on where the heaviest rainfall sets up overnight
owing to the uncertainly of how far west the front reaches, but
nearly all of the CAMS have an axis of heavy rain (3-5") setting
up across central Virginia into the Northern Neck later tonight
into Friday. As such, have opted to go with a Flood Watch for
the remainder of the area except Fluvanna and western Louisa, as
well as parts of the eastern shore. See nothing to stop the
very efficient rainfall rates to continue into Friday evening
with precipitable water values continuing to be well over 2". In
addition, as the
HREF does suggest a minimum in precipitation between the heavy
rainfall in the SE and the developing rainfall in central
Virginia. This is a possibility, but overall there is not enough
confidence to keep any areas out of the watch (except the far
west and parts of the eastern shore).
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Thursday...
Key messages:
- Rain continues into Friday night. Gradually improving by Saturday
night.
- Another round of hot weather starts on Sunday.
After the potential for heavy rain Friday morning across central
Virginia, latest guidance suggests that the heaviest rain may shift
back to the east as the afternoon goes on Friday due to increased
instability. In fact, the NAM suggests MLCAPE values of up to 2000
j/kg across the eastern half of the area Friday afternoon. This
instability combined with an extremely moist airmass will lead
to additional slow moving or training storms developing. The
front finally starts to move eastward Friday night but will take
through at least Saturday afternoon to move to the coast. Will
continue with likely PoPs into Saturday for areas closer to the
coast. By Sunday, the front stalls out just offshore. Will need
to keep chance PoPs in on Sunday for SE VA/NE NC but rainfall
amounts do not look significant. Main concern for Sunday will
be the returning heat with mid to upper 90s forecast for much of
the area leading to heat index values above 100F.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...
No major changes to the extended forecast. Will introduce
chance PoPs for Thursday as guidance suggest a cold front
approaches the area. Otherwise, very hot and humid with
dangerous heat index values at or above 105 during the afternoon
Mon-Wed.
As of 400 AM EDT Thursday...
Key Messages:
- Above average temperatures take hold once again Sunday through
early next week.
- Heat index values around or in excess of 105F will
be possible Monday through Wednesday.
The stalled front finally begins to wash out Saturday night into
Sunday, leading to a more typical summertime pattern into early next
week with isolated to scattered diurnally driven showers/storms
possible each day. Temperatures climb into the low to mid 90s by
Sunday and mid to upper 90s Monday and beyond. Heat headlines may
very well be needed for much of the area through early next week,
with the latest forecast already showing multiple days of heat index
values of 105+ degrees.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 840 PM EDT Thursday...
Challenging aviation forecast this evening with a marked
reduction in shower/storm coverage and intensity. A stationary
front has begun to slowly lift back N and W this evening. NE
winds prevail north of this boundary with SE flow to the S. Guidance
suggests showers and storms will redevelop over the next few
hours, spreading from NE NC/SE VA NW into central VA and also
into the Eastern Shore. MVFR CIGs and and localized IFR VSBY
will accompany the showers and thunderstorms. Some IFR CIGs are
possible at RIC late tonight as well. Unsettled flying weather
continues on Friday with widespread showers and embedded
thunderstorms bringing heavy rainfall and localized flight
restrictions.
Outlook: Unsettled conditions continue into Saturday with
occasional degraded flight conditions as the front remains in
the area. Conditions gradually improve Sunday into Monday.
&&
.MARINE...
As of 405 PM EDT Thursday...
Key Messages:
-Small Craft Advisories are now in effect for all local waters
except the upper James River due to increasing southerly winds and
building seas through Friday and into Friday night.
-There is a Moderate Rip Current Risk across all the beaches through
Saturday.
Bermuda high pressure remains in place through the next week.
Meanwhile, a weak tropical low moves towards the Southeast coast
through Fri. At the same time, a stationary front was located across
SE VA/NE NC. As the coastal low moves inland tonight, it will push
the stationary front inland with the front remaining inland into at
least Sat. Winds were E 5-10 kt across the Ches Bay and rivers and S
15-20 kt with a few gusts up to 25 kt across the S coastal waters
and Currituck Sound. As the front pushes inland, expect S winds to
increase to 15-20 kt with gusts to 25 kt across the Ches Bay,
coastal waters, and the York and Rappahannock Rivers. Winds
gradually diminish Sat morning, remaining below SCA criteria for the
rest of the forecast period. Therefore, SCAs are in effect for the
NC coastal waters Currituck Sound with SCAs going into effect at 7
PM this evening for the VA coastal waters, 10 PM for the MD coastal
waters, 7 AM Fri for the Ches Bay, and 1 PM Fri for the York,
Rappahannock, and Lower James Rivers. SCAs gradually taper off Fri
night but linger into Sat morning for the coastal waters due to
lingering 4-5 ft seas.
Waves and seas were 1-2 ft (2-3 ft at the mouth of the bay) and 3-5
ft (highest S) respectively this afternoon. Waves and seas build to
2-4 ft and 4-5 ft (locally 4-6 ft across the NC coastal waters) Fri.
There is a Moderate Rip Risk in effect through Sat for all local
beaches due to 4 ft nearshore waves Fri and 3-4 ft waves Sat.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch from midnight EDT tonight through Friday evening
for MDZ021.
NC...Flood Watch from midnight EDT tonight through Friday evening
for NCZ012.
Flood Watch through Friday evening for NCZ013>017-030>032-102.
VA...Flood Watch from midnight EDT tonight through Friday evening
for VAZ060>062-064>069-075>090-092-510>523.
Flood Watch through Friday evening for VAZ093-095>098-100-524-
525.
MARINE...Small Craft Advisory from 7 AM Friday to 6 AM EDT Saturday for
ANZ630>632-634.
Small Craft Advisory until 6 AM EDT Saturday for ANZ633.
Small Craft Advisory from 1 PM to 7 PM EDT Friday for ANZ635-
636-638.
Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652.
Small Craft Advisory until 10 AM EDT Saturday for ANZ654-656-
658.
&&
SYNOPSIS...AJB/MRD
NEAR TERM...RHR/MRD
SHORT TERM...MRD
LONG TERM...AJB/MRD
AVIATION...RHR/MRD
MARINE...RMMHazardous weather outlook, Jul 11, 3:44 PM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 344 PM EDT Thu Jul 11 2024 MDZ021-NCZ012-VAZ060>062-064>069-075>090-092-510>523-121945- Dorchester-Northampton-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York- 344 PM EDT Thu Jul 11 2024 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Widespread showers and storms develop later tonight which may lead to localized instances of flash flooding, especially in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a heavy rain threat Friday into Friday night which may lead to instances of flash flooding, especially in urban or poor drainage areas. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-509-121945- Fluvanna-Western Louisa- 344 PM EDT Thu Jul 11 2024 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013>017-030>032-VAZ093-095>097-524-525-121945- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Newport News-Hampton/Poquoson- 344 PM EDT Thu Jul 11 2024 ...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Widespread showers and storms through tonight may lead to instances of flash flooding, especially in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a heavy rain threat Friday into Friday night which may lead to flash flooding, especially in urban or poor drainage areas. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-100-121945- Eastern Currituck-Virginia Beach-Northampton- 344 PM EDT Thu Jul 11 2024 ...FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. MODERATE RIP CURRENT RISK. Widespread showers and storms through tonight may lead to instances of flash flooding, especially in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a heavy rain threat Friday into Friday night which may lead to flash flooding, especially in urban or poor drainage areas. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-121945- Maryland Beaches-Accomack- 344 PM EDT Thu Jul 11 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ022>024-121945- Wicomico-Somerset-Inland Worcester- 344 PM EDT Thu Jul 11 2024 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This afternoon and tonight. Widespread showers and storms develop later today into tonight which may lead to localized instances of flash flooding, especially in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a heavy rain threat Friday into Friday night which may lead to instances of flash flooding, especially in urban or poor drainage areas. Heat index values likely approach or exceed 105 degrees Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 1:33 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
133 AM EDT Fri Jul 12 2024
NCZ013-014-120615-
Hertford NC-Gates NC-
133 AM EDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN HERTFORD AND WESTERN
GATES COUNTIES THROUGH 215 AM EDT...
At 133 AM EDT, Doppler radar was tracking a strong thunderstorm over
Harrellsville, or near Gatesville, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Gatesville around 140 AM EDT.
Roduco around 150 AM EDT.
Gates around 155 AM EDT.
Other locations impacted by this storm include Tunis, Eure, Easons
Crossroads, Newsome Store, Topsy, Drum Hill, Hazelton, Buckland,
Dort, and Riddicksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3653 7701 3655 7688 3655 7668 3630 7669
3631 7670 3630 7670 3627 7669 3624 7671
3624 7684
TIME...MOT...LOC 0533Z 170DEG 21KT 3632 7676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:33 AM EDT | Special Weather Statement | AKQ | Gates | 42 min |
| Jul 12, 3:37 AM EDT | Beach Hazards Statement | AKQ | Currituck | 16 hr |
| Jul 12, 10:12 AM EDT | Flash Flood Warning | AKQ | Northampton | 5 hr |
| Jul 12, 12:06 PM EDT | Areal Flood Advisory | AKQ | Northampton | 4 hr |
| Jul 12, 2:26 PM EDT | Special Weather Statement | AKQ | Hertford, Northampton | 49 min |
| Jul 12, 3:02 PM EDT | Areal Flood Warning | AKQ | Northampton | 6 hr |
| Jul 12, 3:35 PM EDT | Special Weather Statement | AKQ | Gates | 40 min |
| Jul 12, 3:50 PM EDT | Flash Flood Warning | AKQ | Chowan, Gates, Hertford | 3 hr |
| Jul 12, 4:39 PM EDT | Special Weather Statement | AKQ | Northampton | 51 min |
| Jul 12, 6:48 PM EDT | Areal Flood Warning | AKQ | Chowan, Gates, Hertford | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.